Missouri, 2021Tornado and Hail in Missouri, June 11, 2021
June 11, 2021 · NWS EAX · 30 events in 9 counties and zones
During the evening of June 11, a complex of thunderstorms ripped through eastern Kansas and western Missouri, including through the Kansas City Metro area. While the severe weather was fairly widespread, impacts were pretty low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of June 11, a complex of thunderstorms ripped through eastern Kansas and western Missouri, including through the Kansas City Metro area. While the severe weather was fairly widespread, impacts were pretty low. There were some sporadic areas of enhanced wind where several reports of 80+ mph wind was received with wide swaths of tree destruction. The area with the highest concentration of the worst damage was in the Excelsior Springs area, where tens to hundreds of large healthy trees were destroyed, including at nearby Watkins Mill State Park. No injuries were reported, but the widespread nature of the damage and magnitude of the highest wind reports made this the biggest event of the severe weather season in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 11:38 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 11, 11:38 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1238 PM CDT Fri Jun 11 2021
.Update...
Issued at 632 AM CDT FRI JUN 11 2021
Have updated PoPs to bring likely PoPs through the area timed to
the most likely window for the line of storms in eastern NE
currently. With a line of storms moving through the area around
peak heating, insatiability will very high/extreme. So a corridor
of damaging winds is becoming more likely in eastern KS and
adjacent areas of western MO. Main timing difference from initial
forecast issuance was to bump the arrival up and hour or two.
&&
.Discussion...
Issued at 249 AM CDT FRI JUN 11 2021
Key messages:
- Strong to severe storms are possible today, mainly during the
afternoon to evening.
- Hot, dry weather expected for the rest of the forecast.
Detailed Discussion...
A strong shortwave trough is moving across the northern Plains and
will lift into southern Canada later today. This shortwave will help
push a cold front southeastward through the day. In the mid and
upper levels locally, warm air aloft will keep things capped until
the forcing associated with the front arrives to help trigger
convection. This cap, along with very warm and moist environment in
the low levels, will lead to very high instability. MLCAPE of
2500 to 3000+ J/kg should be present as the cold front moves into
the area. While shear is relatively weak, steep mid-level lapse
rates suggest potential for some large hail, mainly with initial
updrafts. As the convection evolves, and tracks southward, steep
low-level lapse rates suggest wind will become the main threat.
Timing for this is a little uncertain as models still vary some.
But think convection should move into northwestern portions of the
forecast around the noon hour, give or take an hour, then move
southward through the afternoon hours, getting to the KC area
around peak heating with instability maximized. Given the high
CAPE and steep low to mid-level lapse rates, it looks like a good
chance for severe storms from this activity during the afternoon
hours.
The precipitation chances Friday will be it for the rest of the
forecast. High pressure will move over the area Saturday with
slightly cooler temperatures and dewpoints. But the upper ridge
over the western half of the country will begin to build and
amplify. This practically shuts precipitation chances off for the
area. But, by the middle of next week, the high may retrograde
into the Great Basin, allowing for northwest flow over the area.
That pattern will be our best chance for any precipitation with
storms that track southeastward around that ridge. But there is
little predictability at this point for anything specific, other
than the pattern is favorable for northern Plains convective
systems to track into the area.
&&
.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 12 PM CDT FRI JUN 11 2021
Main focus will be on a small complex of thunderstorms that will
drop south-southeast this afternoon across the northwest Kansas-
Missouri border; effecting the terminals through the late
afternoon to early evening hours. Strong gusty winds and low MVFR
CIGs are expected as as the thunderstorms move through. After the
storms move through, expect winds to turn to the north and
northeast for the rest of this TAF cycle.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Update...CDB
Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, Jun 11, 11:58 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1258 PM CDT Fri Jun 11 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121800-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1258 PM CDT Fri Jun 11 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
Maximum heat indices today will be in the mid 90s to near 100
degrees. Caution needs to be taken if spending time outside.
Strong to severe storms are possible this afternoon. Winds up to 60
mph and hail up to the size of golf balls will be the main threats.
Locally heavy rainfall will also be possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 11, 11:04 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1204 PM CDT Fri Jun 11 2021
MOZ001-011-111745-
Atchison MO-Holt MO-
1204 PM CDT Fri Jun 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 1245 PM CDT...
At 1204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 22 miles northwest of Falls City, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, Big Lake, Westboro,
Watson, Blanchard, Fortescue, Bigelow, Corning, Phelps City and
Indian Cave State Park.
This includes Interstate 29 between mile markers 84 and 123.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4058 9577 4058 9520 4028 9518 3998 9529
4004 9542 4012 9539 4018 9548 4024 9547
4026 9555 4030 9556 4031 9566 4034 9562
4041 9566 4046 9564 4048 9570 4054 9565
4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 1704Z 285DEG 18KT 4035 9579
PPEvent by event
28 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Buchanan
- When
- June 11, 1:20 PM CST to 1:23 PM CST
- Where
- Buchanan County, 0.53 mi W of St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -94.860
Trees branches around 6 inches were down in St. Joseph.
Tornado, Clay
- When
- June 11, 1:29 PM CST to 1:30 PM CST
- Where
- Clay County, 1.79 mi ENE of Missouri City to 1.82 mi ENE of Missouri City
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 15 yd
- Reported by
- Public
- Coordinates
- 39.243, -94.271
Someone driving along HWY 210 near Missouri City filmed a brief tornado in the field to the north of the highway. The visual appearance of the tornado was similar to a landspout, and with it being associated with a new updraft near a boundary, it was determined to be a landspout.
Hail, Andrew
- When
- June 11, 1:36 PM CST to 1:39 PM CST
- Where
- Andrew County, 2.11 mi SW of Avenue City
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -94.810
Thunderstorm Wind, Buchanan
- When
- June 11, 1:38 PM CST to 1:41 PM CST
- Where
- Buchanan County, 0.53 mi E of (Stj)st Joseph Mem A
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.770, -94.910
ASOS measured 60 mph wind at St. Joseph Rosecrans Airport.
Thunderstorm Wind, Andrew
- When
- June 11, 1:45 PM CST to 1:48 PM CST
- Where
- Andrew County, 0.53 mi E of Amazonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.880, -94.890
A two inch diameter tree is down near Amazonia.
Thunderstorm Wind, Clinton
- When
- June 11, 2:00 PM CST to 2:03 PM CST
- Where
- Clinton County, 0.87 mi SE of Gower
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.610, -94.590
Power poles were down in Gower on J Highway and Middle Road.
Thunderstorm Wind, Clay
- When
- June 11, 2:15 PM CST to 2:18 PM CST
- Where
- Clay County, 0.69 mi S of Smithville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -94.580
A ten inch tree limb was down in Smithville.
Thunderstorm Wind, Clinton
- When
- June 11, 2:23 PM CST to 2:26 PM CST
- Where
- Clinton County, 3.48 mi WNW of Lathrop
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -94.390
Several large oak trees were blown over. The owner of the trees estimated 70 to 80 mph wind.
Thunderstorm Wind, Clay
- When
- June 11, 2:27 PM CST to 2:30 PM CST
- Where
- Clay County, 2.76 mi WNW of Excelsior Spgs
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.360, -94.280
Law enforcement estimated 80 to 90 mph wind that took down several 1 foot diameter trees between Kearney and Excelsior Springs. The trees were healthy and debris was strung everywhere.
Thunderstorm Wind, Clay
- When
- June 11, 2:30 PM CST to 2:33 PM CST
- Where
- Clay County, 0.69 mi S of Excelsior Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -94.230
Power pole snapped and 1.5 inch tree snapped.
Thunderstorm Wind, Clay
- When
- June 11, 2:30 PM CST to 2:33 PM CST
- Where
- Clay County, 0.53 mi E of Excelsior Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -94.220
Several trees, estimated around 100, were heavily damaged or toppled due to a very strong storm, with 80 mph straight line wind. Nearby houses had damage to siding and several fences were destroyed.
Thunderstorm Wind, Clay
- When
- June 11, 2:30 PM CST to 2:33 PM CST
- Where
- Clay County, 3.81 mi NNW of Excelsior Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.400, -94.260
At Watkins Mill State Park there were 25 to 30 trees were down on top of cars and campers. No injuries were reported.
Thunderstorm Wind, Clinton
- When
- June 11, 2:30 PM CST to 2:33 PM CST
- Where
- Clinton County, Lathrop
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -94.330
A ten inch tree limb was down near Lathrop.
Thunderstorm Wind, Clay
- When
- June 11, 2:30 PM CST to 2:33 PM CST
- Where
- Clay County, 0.53 mi E of Holt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -94.340
Several 2 to 3 inch tree limbs were down near Holt.
Thunderstorm Wind, Clay
- When
- June 11, 2:33 PM CST to 2:36 PM CST
- Where
- Clay County, 0.69 mi N of Kearney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -94.370
Trained spotter reported 60 mph wind near Kearney.
Thunderstorm Wind, Clay
- When
- June 11, 2:38 PM CST to 2:41 PM CST
- Where
- Clay County, 0.69 mi S of Excelsior Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -94.230
A two foot diameter tree was uprooted.
Thunderstorm Wind, Ray
- When
- June 11, 2:45 PM CST to 2:48 PM CST
- Where
- Ray County, 0.69 mi N of Wood Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -94.170
One foot diameter tree uprooted with several large limbs broken.
Thunderstorm Wind, Jackson
- When
- June 11, 2:46 PM CST to 2:49 PM CST
- Where
- Jackson County, 4.24 mi NW of Dodson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.020, -94.590
Ten inch tree limb was down.
Thunderstorm Wind, Jackson
- When
- June 11, 2:49 PM CST to 2:52 PM CST
- Where
- Jackson County, 0.87 mi SE of Fairmont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.090, -94.420
Public reported 65 to 70 mph wind in Independence.
Thunderstorm Wind, Jackson
- When
- June 11, 2:58 PM CST to 3:01 PM CST
- Where
- Jackson County, Grain Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.020, -94.200
Ten inch tree limb was down near Grain Valley.
Thunderstorm Wind, Clay
- When
- June 11, 3:00 PM CST to 3:03 PM CST
- Where
- Clay County, 0.53 mi E of Mosby
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.320, -94.290
ASOS reported a measured 62 mph wind.
Thunderstorm Wind, Jackson
- When
- June 11, 3:00 PM CST to 3:03 PM CST
- Where
- Jackson County, South Lee
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -94.370
A trained spotter reported a 70 to 80 mph wind gust.
Thunderstorm Wind, Jackson
- When
- June 11, 3:05 PM CST to 3:08 PM CST
- Where
- Jackson County, 1.28 mi ESE of Fairmont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.090, -94.410
Public reported 60 to 70 mph wind.
Thunderstorm Wind, Cass
- When
- June 11, 3:10 PM CST to 3:13 PM CST
- Where
- Cass County, 2.82 mi N of Raymore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.840, -94.440
NWS Employee reported 60 mph wind.
Thunderstorm Wind, Cass
- When
- June 11, 3:30 PM CST to 3:33 PM CST
- Where
- Cass County, Harrisonville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -94.350
There was a report of a roof blown off of a church in Harrisonville.
Thunderstorm Wind, Pettis
- When
- June 11, 4:08 PM CST to 4:11 PM CST
- Where
- Pettis County, 0.54 mi W of Green Ridge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.620, -93.410
Public estimated 60 to 65 mph wind near Green Ridge.
Thunderstorm Wind, Johnson
- When
- June 11, 4:09 PM CST to 4:12 PM CST
- Where
- Johnson County, 1.28 mi WSW of Warrensburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.760, -93.770
NWS Employee near Warrensburg reported 60 mph wind.
Thunderstorm Wind, Johnson
- When
- June 11, 4:30 PM CST to 4:33 PM CST
- Where
- Johnson County, 1.28 mi ESE of Knob Noster
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.760, -93.550
A tree was blown down on a garage near McPherson.
Thunderstorm Wind, Johnson
- When
- June 11, 4:33 PM CST to 4:36 PM CST
- Where
- Johnson County, 0.88 mi NW of (Szl)whiteman Afb
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.730, -93.560
AWOS reported 61 mph measured wind.
Thunderstorm Wind, Pettis
- When
- June 11, 4:34 PM CST to 4:37 PM CST
- Where
- Pettis County, 2.76 mi S of Sedalia Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.660, -93.180
Emergency management reported 60 mph wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
- Heavy Rain in Virginia, June 11 to 12, 202130 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967777, 967473, 967772, 967841, 967778, 967780, 967781, 967844, 967853, 967786, 967788, 967791, 967812, 967854, 967855, 967814, 967817, 967818, 967857, 967820, 967860, 967866, 967869, 967871, 967829, 967874, 967876, 967831, 967880, 967886.